Ethosuximide induced agranulocytosis.

Abstract

Agranulocytosis caused by ethosuximide is extremely rare in children. Drug-induced agranulocytosis is an unexpected side effect of a drug, and delay in diagnosis of agranulocytosis can result in a fatal outcome. We experienced a case of a 16-month-old male infant with Down syndrome in whom fever appeared 16 days after the start of administration of ethosuximide and then severe pneumonia developed. Results of a blood test on admission showed a decreased leukocyte count of 1700/microl, and a hemogram showed that there were no granulocytes. The erythrocyte and thrombocyte counts were within normal ranges. The results of a bone marrow aspiration test showed that there was no production of any types of granulocytes. The patient required mechanical ventilation due to deterioration in his pneumonia and complication with disseminated intravascular coagulation, but the neutrophilic leukocytes began to increase from the 8th day after discontinuation of ethosuximide administration and start of treatment with granulocyte colony-stimulating factor, and the patient survived. The mechanism of onset in this case is thought to have been immunologic. Careful attention should be given to this type of agranulocytosis because of its sudden onset at 1-2 weeks after the start of administration of the causal drug. A drug-induced lymphocyte stimulation test was useful for diagnosis in this case, showing a positive reaction only for ethosuximide.

Cite this paper

@article{Imai2003EthosuximideIA, title={Ethosuximide induced agranulocytosis.}, author={Tadashi Imai and Hitoshi Okada and Masanori Nanba and Kou Kawada and Takashi Kusaka and Susumu Itoh}, journal={Brain & development}, year={2003}, volume={25 7}, pages={522-4} }